Volcanic Ash, Yakima Valley
- When
- March 9, 7:55 PM PST to 9:07 PM PST
- Where
- Yakima Valley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Volcanic ash associated with a small eruption from Mount Saint Helens moved east across the Yakima Valley. A thin coating of ash fell across parts of the Yakima Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Volcanic ash associated with a small eruption from Mount Saint Helens moved east across the Yakima Valley. A thin coating of ash fell across parts of the Yakima Valley. The ash coated hundreds of vehicles throughout the valley, which resulted in residents taking their vehicles to the car wash.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 9, 2:28 PM PST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 228 PM PST WED MAR 9 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY...WEAKENING SHORTWAVE NEAR OREGON COAST BEING STRETCHED AS IT MOVES THROUGH THE RIDGE. ENOUGH INSTABILITY WITH SYSTEM TO PRODUCE THUNDERSTORMS OFFSHORE. EXPECT AS SYSTEM WEAKENS AND AIR COOLS THIS EVENING...THUNDERSTORMS SHOULD DIMINISH. WILL KEEP A SLIGHT CHANCE FOR SHOWERS IN THE MOUNTAINS FOR TONIGHT. RIDGE REBUILDS FOR THURSDAY AND FRIDAY WITH NEAR RECORD TEMPERATURES...ESPECIALLY FRIDAY. RIDGE RETROGRADES AND ALLOWS NORTHERLY FLOW AND SHORTWAVE TO USHER IN COOLER AIR FOR SATURDAY...BUT STILL 5 TO 10 DEGREES ABOVE NORMAL. NO SIGNIFICANT PRECIPITATION THROUGH SATURDAY. && .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...UPPER RIDGE TO REMAIN ALONG THE WEST COAST OF NORTH AMERICA THROUGH THE PERIOD. THIS WILL KEEP A MOSTLY DRY NORTHERLY FLOW OVER THE PACIFIC NORTHWEST. THIS FLOW WILL ALLOW COOLER AIR FROM CANADA TO FILTER INTO THE REGION RESULTING IN HIGH TEMPS RETURNING TO NEAR SEASONAL LEVELS. LOW TEMPS WILL RUN COOLER THAN SEASONAL DUE TO GOOD RADIATIONAL COOLING AT NIGHT WITHIN THE DRY AIR MASS. WEAK WAVES IMBEDDED WITHIN THE NORTHERLY FLOW WILL MOVE THROUGH MONTANA AND IDAHO. CLOUDS AND PRECIP ASSOCIATED WITH THESE WEAK SYSTEMS MAY NUDGE INTO EXTREME NORTHEAST OREGON AT TIMES. && .PRELIMINARY POINT TEMPS/POPS... PDT 40 68 40 71 / 10 0 0 0 ALW 44 68 44 71 / 10 0 0 0 PSC 35 70 35 73 / 10 0 0 0 YKM 34 69 34 71 / 10 0 0 0 HRI 36 69 36 72 / 10 0 0 0 ELN 35 69 35 69 / 10 0 0 0 RDM 30 67 30 70 / 10 0 0 0 LGD 34 64 34 67 / 10 0 0 0 5J0 32 67 32 70 / 10 0 0 0 DLS 43 72 43 74 / 10 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... .OR...NONE. .WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 79/90
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST WED MAR 9 2005 ORZ041>050-WAZ024>030-101300- NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)- FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS- JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY- WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)- EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)- FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS- 500 AM PST WED MAR 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THIS SYSTEM WILL PROVIDE INCREASING CLOUDS WITH A FEW ISOLATED SHOWERS ACROSS CENTRAL WASHINGTON THIS AFTERNOON...AND THEN A SLIGHT CHANCE OF SHOWERS OVER THE BLUE AND WALLOWA MOUNTAINS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UPPER LEVEL RIDGE WILL REBUILD OVER THE AREA THURSDAY AND FRIDAY FOR UNSEASONABLY WARM CONDITIONS. THE RIDGE WILL THEN MOVE WEST ON SATURDAY ALLOWING A COOLER...BUT STILL PRIMARILY DRY...NORTHERLY FLOW TO DEVELOP OVER THE AREA THIS WEEKEND AND PERSISTING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN CURRENTHAZARDS.
The national radar mosaic for the moment the first event began.
1 volcanic ash. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439657.